Alert archive / Idaho / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 6, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 17, 2013, 12:26 PM PDT for Boundary County, Idaho. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2013, 12:26 PM PDT (19:26 UTC)
- Expired
- Jul 17, 2013, 1:00 PM PDT
- In force
- 34 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
County Boundary County, ID
The radar
The Spokane radar (KOTX), 171 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 12:40 PM PDT | HAIL 0.5 | 3 Sse Copeland, ID | HAIL COVERED THE GROUND |
| Jul 17, 12:50 PM PDT | TSTM WND DMG | 3 Ssw Eastport, ID | LARGE TREE BLOWN DOWN ONTO HIGHWAY 95 AT MILEPOST 533 |
| Jul 17, 12:50 PM PDT | HAIL 0.25 | S Eastport, ID | LOTS OF HAIL FELL PLUS RAIN FILLED ONE OF THE SPOTTERS BUCKETS. |
| Jul 17, 12:55 PM PDT | HAIL 0.75 | 3 Sse Eastport, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -387 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
665
WUUS56 KOTX 171926
SVROTX
IDC021-172000-
/O.NEW.KOTX.SV.W.0006.130717T1926Z-130717T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1226 PM PDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO...
* UNTIL 100 PM PDT/200 PM MDT/
* AT 1222 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES SOUTHWEST OF COPELAND...OR 8 MILES WEST OF BONNERS FERRY...
AND MOVING NORTHEAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COPELAND...ROBINSON LAKE CAMPGROUND...COPPER CREEK CAMPGROUND AND
EASTPORT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4900 11604 4896 11604 4866 11644 4873 11659
4901 11642 4901 11605
TIME...MOT...LOC 1926Z 216DEG 45KT 4877 11645
$$
VAN HORN2 follow-up statements
815
WWUS56 KOTX 171947
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1247 PM PDT WED JUL 17 2013
IDC021-172000-
/O.CON.KOTX.SV.W.0006.000000T0000Z-130717T2000Z/
BOUNDARY ID-
1247 PM PDT WED JUL 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM
PDT/200 PM MDT/ FOR NORTHEASTERN BOUNDARY COUNTY...
AT 1244 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ROBINSON LAKE CAMPGROUND...OR 16 MILES NORTH OF BONNERS
FERRY...MOVING NORTHEAST AT 50 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ROBINSON LAKE CAMPGROUND...COPPER CREEK CAMPGROUND AND EASTPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4900 11604 4896 11604 4883 11621 4890 11635
4900 11635 4901 11605
TIME...MOT...LOC 1946Z 220DEG 43KT 4894 11621
$$
VAN HORN817
WWUS56 KOTX 171959
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1259 PM PDT WED JUL 17 2013
IDC021-172009-
/O.CAN.KOTX.SV.W.0006.000000T0000Z-130717T2000Z/
BOUNDARY ID-
1259 PM PDT WED JUL 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOUNDARY COUNTY
IS CANCELLED...
LAT...LON 4900 11604 4896 11604 4883 11621 4890 11635
4900 11635 4901 11605
TIME...MOT...LOC 1959Z 216DEG 45KT 4910 11608
$$
VAN HORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:30 AM PDT, 56 minutes earlier.
Area forecast discussion, Jul 17, 11:30 AM PDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1130 AM PDT Wed Jul 17 2013
.SYNOPSIS...
Majority of thunderstorms have already occurred this morning over
much of north Idaho and eastern Washington and have either
weakened or moved north into Southern British Columbia..but more
thunderstorms...although lesser in amount are to occur this
afternoon and early evening. Thursday into the weekend will be dry
and warmer than normal with Saturday the hottest day of the week
with high temperatures well into the 90s with some spots near 100
degrees.
&&
.DISCUSSION...
Updated to remove/lower pops and thunderstorm mention as majority
of elevated forced thunderstorms move northward at 40 mph and out
of the area and into British Columbia. Still have a mention of
surface based thunderstorms this afternoon and early evening but
it is primarily limited to northern mountains and over the higher
terrain of the East Slopes of the North Cascades and North Idaho
Panhandle. Weak high pressure will move into the area overnight
and allow for a dry forecast with a warming trend into the
weekend. Will take a closer look at temperature forecast this
afternoon and may make adjustments as necessary. Also worthy of
note is some surface based convection has already begun over the
higher terrain just to the south of Wenatchee as of 1120 AM.
/Pelatti
&&
.AVIATION...
18Z TAFS: Majority of thunderstorms exiting into Southern British
Columbia this morning. Surface based thunderstorms in the
afternoon and evening may clutter the sky again primarily in the
18Z-02Z Thursday time interval over the northern mountains.
Otherwise weak high pressure builds in and allow VFR ceilings and
visibilities to prevail at TAF sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 88 60 89 61 92 63 / 20 0 0 0 0 0
Coeur d'Alene 86 57 88 57 91 59 / 20 10 0 0 0 0
Pullman 86 52 88 51 92 56 / 10 0 0 0 0 0
Lewiston 96 64 96 63 99 65 / 10 0 0 0 0 0
Colville 85 55 92 55 95 57 / 60 10 0 0 0 0
Sandpoint 82 52 87 51 91 53 / 40 10 0 0 0 0
Kellogg 85 56 87 55 90 58 / 20 10 0 0 0 0
Moses Lake 94 61 94 60 97 63 / 0 0 0 0 0 0
Wenatchee 93 65 93 65 97 67 / 10 0 0 0 0 0
Omak 88 61 94 61 97 63 / 40 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 2 PM PDT this afternoon for East
Washington Northeast (Zone 686)-East Washington Okanogan
Highlands (Zone 687)-East Washington Okanogan/Methow
Valleys (Zone 684).
&&In the hours before
Special weather statement, Jul 17, 8:23 AM PDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 823 AM PDT WED JUL 17 2013 WAZ038-171615- FERRY WA-OKANOGAN WA- 823 AM PDT WED JUL 17 2013 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON NORTHERN FERRY COUNTY IN NORTHEAST WASHINGTON UNTIL 915 AM PDT AT 821 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 21 MILES SOUTH OF REPUBLIC..MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... REPUBLIC... SHERMAN PASS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4890 11878 4872 11816 4820 11883 4843 11903 TIME...MOT...LOC 1523Z 210DEG 37KT 4838 11883 SB
Local storm report, Jul 17, 9:07 AM PDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
907 AM PDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL 4 W DRY FALLS JUNCTION 47.62N 119.43W
07/17/2013 M1.00 INCH DOUGLAS WA PUBLIC
ALONG HIGHWAY 2 AND ST ANDREWS ROAD.
&&
RMILLERLocal storm report, Jul 17, 9:31 AM PDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
931 AM PDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM HAIL 5 N COULEE DAM 48.05N 118.98W
07/17/2013 E0.88 INCH OKANOGAN WA PUBLIC
0750 AM HAIL 6 N COULEE DAM 48.05N 118.98W
07/17/2013 E1.00 INCH OKANOGAN WA PUBLIC
0800 AM HAIL NESPELEM 48.17N 118.97W
07/17/2013 E0.75 INCH OKANOGAN WA PUBLIC
&&
RMILLERSpecial weather statement, Jul 17, 10:38 AM PDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 1038 AM PDT WED JUL 17 2013 WAZ038-171800- FERRY WA- 1038 AM PDT WED JUL 17 2013 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL FERRY COUNTY IN NORTHEAST WASHINGTON UNTIL 1100 AM PDT AT 1035 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF SHERMAN PASS..MOVING NORTH AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... RURAL NORTHEASTERN FERRY COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4880 11840 4874 11816 4862 11836 4864 11843 TIME...MOT...LOC 1738Z 202DEG 30KT 4867 11836 VAN HORN
Special weather statement, Jul 17, 11:05 AM PDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1105 AM PDT WED JUL 17 2013
WAZ037-171815-
STEVENS WA-
1105 AM PDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN STEVENS COUNTY IN NORTHEAST WASHINGTON
UNTIL 1115 AM PDT
AT 1101 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF SHERMAN PASS..MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
PIERRE LAKE CAMPGROUND...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4901 11787 4878 11813 4880 11817 4882 11816
4884 11820 4889 11821 4901 11815 4901 11790
TIME...MOT...LOC 1805Z 210DEG 30KT 4885 11814
VAN HORNSpecial weather statement, Jul 17, 12:18 PM PDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 1218 PM PDT WED JUL 17 2013 IDZ001-171945- BONNER ID-BOUNDARY ID- 1218 PM PDT WED JUL 17 2013 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO NORTHWESTERN BONNER COUNTY IN THE PANHANDLE OF IDAHO UNTIL 1245 PM PDT AT 1214 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES EAST OF NORDMAN..MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... COPELAND...PORTHILL THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4900 11681 4900 11622 4858 11653 4871 11690 TIME...MOT...LOC 1918Z 210DEG 37KT 4872 11665 VAN HORN
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:18 PM PDT | Special Weather Statement | OTX | Boundary | 27 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.